Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 545, NWS Sioux Falls, SD

September 17, 2004Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2004, 1:49 PM CDT for Clay County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 1:49 PM CDT (18:49 UTC)
Expired
Sep 17, 2004, 2:15 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 2:09 PM CDTHAIL 0.882 N Sioux Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 171849
SVRFSD
IAC041-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 PM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 215 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST
  OF SPENCER TO 5 MILES SOUTHWEST OF WEBB...MOVING EAST AT 50 MPH.

AT 142 PM CDT...PEA TO DIME SIZE HAIL WAS REPORTED NEAR SPENCER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4322 9515 4292 9517 4292 9493 4324 9493

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:30 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 17, 9:30 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI SEP 17 2004

.DISCUSSION...
JUST SENT OUT AN UPDATE OF THE ZFP TEXT AND UPLOADED THE NEW GRIDS.
QUITE A LARGE AREA OF MULTI-CELL CONVECTION CONTS TO MARCH STRAIGHT
EWD THRU THE SE QUAD OF THE FSD FA. THIS ACTIVITY IS BEING FED BY A
VERY STRONG LOW LVL JET COUPLED WITH GOOD THTE RIDGING AND STRONG
LOW TO MID LVL WAA. THE LOW LVL JET WEAKENS SEVERELY THIS AFTN...BUT
SOME OF THE THTE ADV REMAINS POSITIVE AS WELL AS THE LOW TO MID LVL
WAA CONTINUING. AM GOING TO PLAY THE CARD OF USING A LITTLE
CLIMATOLOGY...AND END THE THUNDERSTORMS IN THE EAST BY THE EARLY
AFTN HRS WITH THE WEAKENING OF THE LOW LVL JET. EVEN PUT IN A SLGT
CHC OF LATE MRNG TS IN THE BROOKINGS TO MARSHALL MN AREASAS SOME OF
THE LOWER LVL MSTR SCRAPES BY IN THIS AREA. IN ADDN...12KM ETA CONTS
TO SHOW A SWATH OF H85-H8 MSTR STREAMING UP FM CNTRL NEB INTO MUCH
OF THE AREA E OF THE JAMES RIVER THIS AFTN. NOT SELF DESTRUCTIVE
SUNSHINE...BUT JUST PURE HIGH RH IN THESE LEVELS. SO AFTER THIS
CONVECTION ENDS...NOT CONVINCED THAT THE SKIES WILL BE REAL PRISTINE
OVER THE EAST THRU THE END OF THE DAY.

NONETHELESS...ATTM DID NOT TOUCH THE HIGHS AS THEY ARE ALREADY NOT
OVERLY WARM IN THE EAST. THE WEST HOWEVER SHOULD HEAT UP NICELY WITH
THE VERY WARM H85 TEMPS IN PLAY. FOR WINDS...THE STRONGEST WINDS OFF
THE SFC WILL REMAIN OVER THE FAR ERN CWA THRU THE AFTN GIVING SOME
BREEZY CONDITIONS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

MJF
Hazardous weather outlook, Sep 17, 11:16 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT FRI SEP 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1116 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...MORE NUMEROUS NORTH AND NORTHEAST OF
SIOUX CITY...WILL GRADUALLY TAPER OFF THROUGH THE EARLY AFTERNOON
HOURS. THESE STORMS ARE WEAKENING AND ARE NOT EXPECTED TO BE
SEVERE DURING THE MIDDAY HOURS. LOCALLY HEAVY RAIN IS POSSIBLE
FOR BRIEF PERIODS OF TIME UNDER THE HEAVIER CELLS.

FLOODING...
MINOR FLOODING CONTINUES ALONG THE LITTLE SIOUX RIVER IN CLAY AND
NORTHERN BUENA VISTA COUNTIES. THIS FLOODING WAS CAUSED BY THE
HEAVY RAINS WHICH FELL LAST MONDAY NIGHT INTO EARLY WEDNESDAY
MORNING. IT IS NOT ANTICIPATED THAT THE SHOWERS AND THUNDERSTORMS
MOVING THROUGH NORTHWEST IOWA TODAY WILL GREATLY CHANGE THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HIGH GRASSLAND FIRE DANGER RATINGS ARE LIKELY OVER
BRULE...CHARLES MIX AND GREGORY COUNTIES ON SUNDAY. THIS IS DUE
TO VERY WARM AND WINDY WEATHER RETURNING TO THESE COUNTIES LATE
IN THE WEEKEND. THE NATIVE GRASSES IN THESE THREE COUNTIES ARE
MOSTLY DORMANT OUTSIDE OF ANY WETLANDS...HOWEVER THE RECENT
RAINFALL HAS IMPROVED THE FIRE DANGER SITUATION THIS WEEKEND A
LITTLE BIT.

CONCERNING WIND...IT WILL BE VERY WINDY OVER THE ENTIRE AREA ON
SUNDAY WITH WINDS FROM THE SOUTH. THE WINDY CONDITIONS WILL
CONTINUE ALONG AND EAST OF THE JAMES RIVER VALLEY ON MONDAY. 25
TO 35 MPH WINDS ARE PROBABLE. IN GREGORY...CHARLES MIX AND BRULE
COUNTIES ON MONDAY...THE WIND SPEEDS ARE FORECAST TO BE
DECREASING WHICH SHOULD HELP THE FIRE DANGER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 17, 9:02 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             5 E IRETON              42.98N 96.22W
09/17/2004  0.75 INCH        SIOUX              IA   PUBLIC

            ALONG WITH 30 MPH WINDS.

&&

HEITKAMP
Local storm report, Sep 17, 9:18 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 AM     HAIL             1 S ORANGE CITY         42.99N 96.06W
09/17/2004  0.75 INCH        SIOUX              IA   PUBLIC

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:56 AM CDTSevere Thunderstorm WarningFSDSioux34 min
Sep 17, 1:12 PM CDTFlash Flood WarningFSDClay3 hr
Sep 17, 4:14 PM CDTFlash Flood WarningFSDClay2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.